‘Lassoing’ a phylogenetic tree I: basic properties, shellings, and covers

Dress, Andreas W. M., Huber, Katharina T. and Steel, Mike (2012) ‘Lassoing’ a phylogenetic tree I: basic properties, shellings, and covers. Journal of Mathematical Biology, 65 (1). pp. 77-105. ISSN 0303-6812

Full text not available from this repository. (Request a copy)

Abstract

A classical result, fundamental to evolutionary biology, states that an edge-weighted tree T with leaf set X, positive edge weights, and no vertices of degree 2 can be uniquely reconstructed from the leaf-to-leaf distances between any two elements of X. In biology, X corresponds to a set of taxa (e.g. extant species), the tree T describes their phylogenetic relationships, the edges correspond to earlier species evolving for a time until splitting in two or more species by some speciation/bifurcation event, and their length corresponds to the genetic change accumulating over that time in such a species. In this paper, we investigate which subsets of ?X2 ? suffice to determine (‘lasso’) the tree T from the leaf-to-leaf distances induced by that tree. The question is particularly topical since reliable estimates of genetic distance—even (if not in particular) by modern mass-sequencing methods—are, in general, available only for certain combinations of taxa.

Item Type: Article
Faculty \ School: Faculty of Science > School of Computing Sciences
Depositing User: Rhiannon Harvey
Date Deposited: 31 Jan 2012 16:48
Last Modified: 21 Apr 2020 16:19
URI: https://ueaeprints.uea.ac.uk/id/eprint/36683
DOI: 10.1007/s00285-011-0450-4

Actions (login required)

View Item View Item